Colorado, 2001

Winter Storm in Colorado, February 7 to 8, 2001

February 7 to 8, 2001 · NWS PUB · 12 events in 12 counties and zones

12 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 7, 3:22 AM MST, 7 hours 38 minutes earlier.

Area forecast discussion, Feb 7, 3:22 AM MST, 7 hours 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
322 AM MST WED FEB 7 2001

...STRONG COLD FRONT TO MOVE INTO AREA FROM N TO S LATE THIS AFTERNON
AND EVENING...

...SNOW IN SW MTNS THROUGH THU MORNING WITH SNOW OVER PLAINS AND W
MTNS THURSDAY AND THURSDAY EVENING...

...MORE SNOW LIKELY IN THE EXTENDED...

CURRENTLY...STRONG POLAR FRONT SITTING UP IN SE WYOMING. TIME LAPSE
OF SFC DATA INDICATES FRONT HAS MOVED VERY LITTLE. SFC PRESSURE
CHANGE FIELDS INDICATE BEST FALLS OVER NE CO PLAINS. ALTHOUGH FRONT
HAS MOVED LITTLE...TEMPS BEHIND IT CONTINUE TO FALL...WITH STATIONS
IN EC WY IN THE MID TEENS. LOW CLOUDS SEEN IN THE 11-3.9 UM IR SAT
PIX SHOW LOW CLOUDS GRADUALLY ERODING. WAT VAP SHOWS STORM WHICH
WILL AFFECT US OVER NE CALIF....NW NEVADA....MOVING SE.

SHORT TERM...BELIEVE NOT MUCH CHANGE WILL OCCUR IN THE IMMEDIATE
FUTURE AS LOW LCOUDS AND FOG WILL REMAIN OVER THE S FACING
SECTIONS OF THE PALMER DIVIDE...KEEPING SKIES CLOUDY AND FOGGY.
BELIEVE WE SHOULD GRADUALLY SEE LOW CLOUDS ERODE FROM S TO N AS SW
WINDS JUST OFF SFC INCREASE...DRYING OUT ATMOS. IN THE MEANTIME...
ANTICIPATE CLOUDS TO SLOWLY INCRESE OF SJU (SAN JUAN) MTNS...
THIS IN TURN WILL INCREASE HIGH CLOUDS OVER E PLAINS. SNOW WILL
CONTINUE OVER THE SJUS THIS AM AND LAST THROUGH THE DAY....HEAVIEST
SNOW WILL OCCUR THIS AFTERNOON INTO TONIGHT.

FCST DISCUSSION...PLAINS/I-25 CORRIDOR: A BIT OF A REWRITE IN ORDER
FOR THIS REGION TODAY. ALL GUIDANCE INDICATES FRONT WILL NOT MAKE
IT INTO THE AREA UNTIL LATE IN THE DAY AT BEST...HOWEVER PAST HISTORY
HAS SHOWN TIME AND TIME AGAIN THAT THE NWP CANNOT HANDLE THESE COLD
SURGES ALL THAT WELL. FOR THIS REASON...WILL PLAY FROPA A BIT FASTER
THAN WHAT MODELS SHOW...BUT CHANCES OF SNOW TODAY OVER THE PALMER
DIVIDE WILL BE CUT BACK DRAMATICALLY. I ALSO ANTICIPATE LOW
CLOUDS/FOG SHOULD DECREASE SOMEWHAT IN THE PUB/COS AREA WHICH SHOULD
ALLOW TEMPS TO INCREASE A BIT MORE THAN WHAT WAS IN THE PREVIOUS
FCST. WITH THIS SAID...WILL PLAN FROPA FOR LATE AFTERNOON PALMER
DIVIDE.

FOR TONIGHT OVER THE PLAINS...FRONT WILL MOVE ACROSS THE ENTIRE
REGION. EXPECT WIDE SPREAD CLOUDS AND LIGHT PRECIP. NO SIG
ACCUMULATIONS EXPECTED.

THURSDAY THINGS LOOK INTERESTING FOR THE PLAINS. APPEARS
ACCUMULATING SNOWS WILL OCCUR MOST AREAS WITH...ONCE AGAIN...FAR SE
CO AND THE E FACING WETS/SANGRES RECIEVEING MOST OF THE SNOW. ETA
SNOW OUTPUT HAS BORDERLINE WARNING CRITERIA FOR BOTH PLAINS AND
MTNS AREAS. THIS LOOKS REALISTIC GIVEN CROSS SECTIONS AND
DYNAMICS MOVING ACROSS. THINGS THAT I LIKE IS IMPRESSIVE LAPSE RATES
OVER THIS REGION (ESPECIALLY WETS/SANGRES)...HOWEVER 700 MB WINDS
REMAIN GENERALLY OUT OF THE S OR SW...EXCEPT RIGHT ALONG THE E FACING
SLOPES WHERE THE GRIDS HAVE A SE WIND (ALBEIT WEAK). BASED ON COORD
CALLS WITH DEN...ABQ AND DDC...WILL HOIST A WINTER STORM WATCH
FOR THE WETS...SANGRES...AND THE FAR SE PLAINS...INCLUDING Z74....
75...77 AND 81. THIS WATCH WILL GO INTO EFFECT 12Z THURSDAY AND LAST
THROUGH 6Z FRIDAY.

MOUNTAINS: WILL CONTINUE WARNING FOR SAN JUAN MOUNTAINS TODAY...BUT
WILL EXTEND WARNING UNTIL 12Z THURSDAY. SJU MTNS SHOULD GET A VERY
LARGE AMOUNT OF SNOW OUT OF THIS EVENT. PERIODS OF SNOW EXPECTED
TODAY WITH HEAVIER AMOUNTS THIS AFTERNOON INTO TONIGHT. SAME
REASONING FOR LA GARITAS...BUT WILL KEEP ADVISORY CRITERIA FOR NOW.
AS TROUGH MOVES BY...SNOW SHOULD END SJU REGION THURSDAY DURING THE
MID TO LATE MORNING.

FRIDAY...RIDGE BUILDS ALOFT. TEMPS THIS DAY WILL BE A FUNCTION OF HOW
MUCH SNOW PLAINS RECIEVES. SINCE I BELIEVE THERE WILL BE WIDESPEAD
SNOW ONCE AGAIN...WILL LEAN TOWARDS COOLER NUMBERS.

DURING THE WEEKEND...BROAD SW FLOW WITH EMBEDDED TROUGHS WILL BE
MOVING ACROSS THE FA. BELIEVE BEST CHANCE OF PRECIP WILL BE IN THE
MTNS. SJUS COULD GET A SHOT OR TWO OF SNOW WITH THESE DISTURBANCES
BUT DO NOT ANTICIPATE ANY GREAT AMOUNTS ATTM.

BY MONDAY...MRF ADVERTISING BROAD LARGE TROUGH ENVELOPING ENTIRE
WESTERN INTERMOUNTAIN REGION. WILL PLAN ON MENTIONING CHANCE OF
SNOW ALL AREAS MONDAY AND TUESDAY.

HODANISH

.PUB...WINTER STORM WARNING...THROUGH WED NIGHT...ZONE 61(ERN SAN
       JUAN MTNS.)
       SNOW AND BLOWING SNOW ADVISORY...THORUGH WED NIGHT...ZONE 60
       (LA GARITA MTNS.)
       WINTER STORM WATCH...SE MTNS AND FAR SE PLAINS...ZONES 65...66
       70...74...75...77 AND 81 FROM THURSDAY MORNING THROUGH
       THURSDAY EVENING.

In the hours before

Special weather statement, Feb 7, 7:00 AM MST, 4 hours before
COZ058>081-071600-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST WED FEB 7 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...WINTER STORM WARNING IN EFFECT FOR THE SAN JUAN MOUNTAINS
THROUGH TONIGHT...

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE LA GARITA
MOUNTAINS THROUGH TONIGHT...

...WINTER STORM WATCH THURSDAY FOR THE WET MOUNTAINS...THE SANGRE DE
CRISTO MOUNTAINS...THE ADJACENT EASTERN PLAINS...AND FAR SOUTHEAST
COLORADO...

...MUCH COLDER AIR WILL MOVE INTO THE PLAINS THIS AFTERNOON AND
EARLY EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY ALONG THE CALIFORNIA
AND NEVADA BORDER...WILL BEGIN TRACKING TOWARDS NEW MEXICO...AND WILL
AFFECT THE WEATHER OVER MANY SECTIONS OF SOUTHERN AND SOUTHEAST
COLORADO TODAY THROUGH THURSDAY EVENING. IN ADDITION...AN ARCTIC
FRONT LOCATED ALONG THE COLORADO AND WYOMING BORDER THIS MORNING WILL
MOVE INTO THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON. THIS ARCTIC
FRONT...AND ASSOCIATED GUSTY NORTHEAST WINDS...WILL BRING MUCH COLDER
AIR ONTO THE PLAINS BY THIS EVENING.

SNOW WAS FALLING ACROSS THE SAN JUAN AND LA GARITA MOUNTAINS THIS
MORNING...AND WILL CONTINUE THROUGH TONIGHT. THE SNOW IS EXPECTED TO
BECOME HEAVY AT TIMES...ESPECIALLY THIS AFTERNOON AND AND TONIGHT.
ALONG WITH THE SNOW...WINDS OF 20 TO 35 MPH WILL CAUSE BLIZZARD
CONDITIONS AT TIMES. THE SNOW SHOULD DECREASE ACROSS THIS REGION
DURING THE DAY THURSDAY. TOTAL ACCUMULATIONS ARE EXPECTED TO BE WELL
OVER A FOOT OF SNOW ACROSS THE SAN JUAN MOUNTAINS.

AS THE STORM MOVES EAST...IT WILL BEGIN AFFECTING THE PLAINS AND
ADJACENT EAST FACING SLOPES OF THE SOUTHERN COLORADO MOUNTAINS. LIGHT
SNOW IS EXPECTED TO DEVELOP ACROSS ALL OF SOUTHEAST COLORADO THIS
EVENING...AND LAST THROUGH TONIGHT. DURING EARLY THURSDAY MORNING...
AS THE ENERGY OF THE STORM APPROACHES SOUTHEAST COLORADO...THE SNOW
WILL PICK UP IN INTENSITY. SIGNIFICANT ACCUMULATIONS WILL BE
POSSIBLE. THE AREAS WHICH ARE EXPECTED TO SEE THE MOST SNOW WILL BE
THE EAST FACING SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...AND THE
WET MOUNTAINS. THE SOUTHEAST PLAINS...GENERALLY SOUTH OF HIGHWAY
50...WILL ALSO HAVE THE POTENTIAL TO SEE SIGNIFICANT ACCUMULATING
SNOW THURSDAY. IN ADDITION...THE FAR SOUTHEAST COLORADO PLAINS MAY
SEE VERY WINDY CONDITIONS THURSDAY AND THURSDAY EVENING...WHICH
WILL CAUSE CONSIDERABLE BLOWING SNOW.

OVER THE REMAINDER OF THE SOUTHEAST COLORADO PLAINS...GENERALLY
NORTH OF HIGHWAY 50...ACCUMULATING SNOWS WILL BE POSSIBLE THURSDAY.

IF THE STORM TRACKS FURTHER NORTH THAN CURRENTLY FORECAST...THEN
PUEBLO AND COLORADO SPRINGS COULD SEE SIGNIFICANT SNOW
ACCUMULATIONS.

PEOPLE THAT LIVE IN...AND ARE PLANNING TO TRAVEL ACROSS...SOUTH
CENTRAL AND SOUTHEAST COLORADO...SHOULD CONTINUE THEIR WEATHER
AWARENESS BY TUNING TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR THE
LATEST UPDATES ON THIS DEVELOPING WINTER WEATHER SITUATION.

HODANISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains / Mineral / W Rio Grande / W Conejos

When
February 7, 11:00 AM MST to February 8, 6:00 PM MST
Where
Eastern San Juan Mountains / Mineral / W Rio Grande / W Conejos forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

A strong upper level disturbance moved from the Four Corners area across southeast Colorado causing areas of heavy snow. Some of the heavier snow totals follow. In Kiowa...Prowers...Bent...Baca...and Las Animas counties in southeast Colorado 4 to 6 inches of snow was measured. Four to 6 inches of snow also fell in the Wet Mountains and Rampart Range, and adjacent plains...including the Colorado Springs area. Locally higher amounts fell in western Pueblo county and in the northern Sangre de Cristo Mountains, from 6 to 11 inches. In Chaffee county...8 to 14 inches of snow was measured. In Mineral county...18 to 20 inches of snow occurred in the vicinity of Creede with 22 inches of snow gracing the Wagon Wheel Gap community and 28 inches of snow noted at the summit of Wolf Creek Pass.

Winter Storm, Western Fremont and Northern Custer Counties

When
February 8, 3:00 AM MST to 10:00 PM MST
Where
Western Fremont and Northern Custer Counties forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Upper Arkansas River Valley/Salida and Vicinity / E Chaffee

When
February 8, 3:00 AM MST to 10:00 PM MST
Where
Upper Arkansas River Valley/Salida and Vicinity / E Chaffee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont

When
February 8, 8:00 AM MST to 9:00 PM MST
Where
Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County/Monument Ridge

When
February 8, 8:00 AM MST to 10:00 PM MST
Where
Northern El Paso County/Monument Ridge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Southern El Paso County/Colorado Springs and Vicinity

When
February 8, 8:00 AM MST to 10:00 PM MST
Where
Southern El Paso County/Colorado Springs and Vicinity forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

Winter Storm, Pueblo and Eastern Fremont Counties/Pueblo and Vicinity

When
February 8, 8:00 AM MST to 9:00 PM MST
Where
Pueblo and Eastern Fremont Counties/Pueblo and Vicinity forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Eastern Las Animas County / E Las Animas / Ne Huerfano

When
February 8, 10:00 AM MST to 7:00 PM MST
Where
Eastern Las Animas County / E Las Animas / Ne Huerfano forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Prowers County/Lamar and Vicinity

When
February 8, 1:00 PM MST to 11:00 PM MST
Where
Prowers County/Lamar and Vicinity forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Baca County/Springfield and Vicinity

When
February 8, 1:00 PM MST to 11:00 PM MST
Where
Baca County/Springfield and Vicinity forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Bent County/Las Animas and Vicinity

When
February 8, 1:00 PM MST to 11:00 PM MST
Where
Bent County/Las Animas and Vicinity forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Kiowa County

When
February 8, 1:00 PM MST to 11:00 PM MST
Where
Kiowa County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234934, 5234935, 5234936, 5234938, 5234943, 5234944, 5234945, 5234937, 5234939, 5234940, 5234941, 5234942.